Wildfire, Gray
- When
- September 8, 1:45 PM CST to 7:45 PM CST
- Where
- Gray forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 35.401, -100.813 (the zone’s center; the record gives no point)
Texas A&M Incident Report Record.
A very warm and breezy day with ongoing drought conditions supported elevated fire conditions, with a wildfire in Gray County. The fire burned 1295 acres in Gray County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A very warm and breezy day with ongoing drought conditions supported elevated fire conditions, with a wildfire in Gray County. The fire burned 1295 acres in Gray County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 8, 11:46 AM CST, 1 hour 59 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 1246 PM CDT Fri Sep 8 2023 ...New AVIATION... .SHORT TERM ... (Today through Saturday night) Issued at 421 AM CDT Fri Sep 8 2023 Today marks the start of a pattern change in the upper levels that will see the 500mb high pressure center shifting towards the west over the course of today and tomorrow. With this shift, the Panhandles will slowly transitions to a more northwesterly upper- level flow that will help prompt a more active pattern. For today, there are some models that see some potential in activity this evening with some hints of 700mb theta E advection to correspond to it. However, confidence in any such activity actually happening is low, especially given how dry we still are. On the other hand, the northerly wind shift that has begun to set in from the pattern shift will aid in providing some slight relief to the hot temperatures seen yesterday. Still, look for afternoon temperatures to be in the mid to high 90s for the day with some of our hotter locations in the triple digits. Heading into Saturday, conditions will look to repeat as the high pressure center keeps moving west, albeit with afternoon temperatures closer to the low to mid 90s. Once we head into the late evening for Saturday, however, things become a lot more active as latest model runs continue to see the development of the fist of many lee-side short-waves. As it stands, many high resolution models are expecting storms to develop along the associated boundary. The question will more be on the exact timing and intensity of these storms. Most models do see some development as early as the evening hours of Saturday, but most models are in agreement that chances will get better heading into the overnight with more moisture expected to pool into the Panhandles. As for intensity, the chances for severe are possible for the day with high resolution models seeing a pocket of MLCAPE running around 2000 J/KG in the western half of the Panhandles. Shear is also present in that area as well with 0-6km bulk shear running around 30 to 35 kts. There is some CIN present, but values are generally staying above -100 J/kg. For now, will need to continue monitoring for any last minute changes in the mesoscale. Scoleri && .LONG TERM ... (Sunday through Thursday) Issued at 421 AM CDT Fri Sep 8 2023 A northwest flow pattern will be in place across the panhandles on Sunday which will allow for a trough and associated cold front to pass through. The trough and cold front will impact the panhandles Sunday to Monday. This system will bring ample instability and dynamics to the panhandles leading to a very active Sunday with a 50-80% chance for showers and thunderstorms. The dynamics are supportive of a linear mode for the thunderstorms which most likely form to the west of the panhandles and transit the panhandles in a W to ESE fashion. This system will be supportive in the production of strong to severe thunderstorms with winds being the current largest threat and hail a secondary concern. An additional concern will be that these storms being able to produce heavy rainfall which can lead to flooding with the odds currently >=15% for NE panhandles. After the passage of the cold front there will be a decrease in the available energy and dynamics leading to reduced activity for Monday with a 40-60% chance for showers and thunderstorms. The lesser dynamics should lead to a lesser chance for strong to severe storms but the threat from these storms will still be present on Monday. Heavy rainfall remains a concern for Monday but will remain at the <15% odds. The passage of the cold front will bring noticeable cooling with highs in the 80s to 90s for Sunday dropping by about 10 degrees by Monday which will see highs in the 70s to 80s. Tuesday should see the cold front moving further southward leaving a trailing stationary boundary in the western panhandles. This stalled boundary will help to provide continued dynamics and instability to the panhandles. This coupled with remaining moisture will lead to continued showers and thunderstorms Tuesday to Friday with roughly 20-40% chance. The environment should still allow for at least a remote chance of continued strong to even severe thunderstorms. Lesser moisture amounts are indicative that heavy rainfall will be a low threat but cannot be ruled out. Temperatures are looking to become more stable during this time with highs in the 70s for each day. && .AVIATION... (18Z TAFS) Issued at 1233 PM CDT Fri Sep 8 2023 TAFs remain VFR throughout the period with northerly winds becoming southerly into tomorrow at around 10 kts. Some mid to low clouds may move in early tomorrow morning around 9-10z possibly dropping to MVFR levels. Confidence isn't high enough to include MVFR cigs at this time, but may be needed in future issuances. Any low cigs should lift and clear out towards the end of the period. Harrel && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 65 93 65 92 / 0 0 20 30 Beaver OK 60 92 60 86 / 0 0 30 60 Boise City OK 60 91 58 87 / 0 10 30 30 Borger TX 66 97 67 94 / 0 10 20 40 Boys Ranch TX 63 94 64 94 / 0 10 20 20 Canyon TX 64 93 64 92 / 0 10 30 20 Clarendon TX 67 92 68 91 / 10 10 30 40 Dalhart TX 58 91 58 89 / 0 10 20 20 Guymon OK 60 92 60 88 / 0 10 30 40 Hereford TX 64 94 64 93 / 0 10 30 20 Lipscomb TX 62 93 62 89 / 0 0 30 50 Pampa TX 65 92 64 89 / 0 10 30 40 Shamrock TX 66 94 65 91 / 10 0 20 40 Wellington TX 69 96 67 93 / 10 0 20 40 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...None. OK...None. && SHORT TERM...11 LONG TERM....98 AVIATION...38
Hazardous Weather Outlook National Weather Service Amarillo TX 325 AM CDT Fri Sep 8 2023 OKZ001>003-TXZ001>020-317-090830- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 325 AM CDT Fri Sep 8 2023 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .Day One...Today and Tonight No hazardous weather is expected at this time. .Days Two through Seven...Saturday through Thursday Thunderstorms start on Saturday and last through Thursday across the Panhandles. Some of the storms may become severe during this time with the best chances on Sunday. Damaging winds and large hail are the main threats. Heavy rain may cause isolated areas of flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed at this time.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
Texas A&M Incident Report Record.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, September 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1143279.